Latest News Headlines

14 post-COVID-19 patients suffer large abscesses in liver, one dies: Ganga Ram hospital

9

Doctors suspect that poor diet and use of steroids may have led to pus formation and compromised their livers.

14 post-COVID-19 patients, eight of whom had acquired steroids throughout therapy, had been recognized with “unusually large” and a number of liver abscesses, and one of them died on account of huge bleeding in stomach, authorities at a number one non-public hospital right here mentioned on Thursday.

Liver abscess (pus formation in liver) is usually attributable to a parasite referred to as entamoeba histolytica which is transmitted via contaminated meals and water, docs mentioned.

These patients, ten males and 4 ladies inthe age group of 28-74, had been dropped at the Sir Ganga Ram Hospital in the final two months with “unusual manifestations”, docs mentioned.

“We saw for the first time in last two months unusually large and multiple liver abscesses in fourteen patients after recovery from COVID-19 infection,” a spokesperson of the ability mentioned.

Doctors suspect that poor diet and use of steroids may have led to pus formation and compromised their livers.

“What we found unusual was that after recovery from Covid, patients who were otherwise immunocompetent, within 22 days had large areas of both lobes of liver filled with pus at multiple locations, requiring drainage and hospitalisation,” in response to Dr Anil Arora, chairman, institute of liver gastroenterology and pancreaticobiliary sciences, Sir Ganga Ram Hospital.

While lives if 13 of those patients may very well be saved, one affected person with large a number of abscesses died on account of huge bleeding in stomach after rupture of abscess in the belly cavity, he mentioned, including the remaining are secure and have been discharged.

Doctors mentioned all of the patients had “fever and upper abdominal pain and three of them also had associated lower GI (gastrointestinal) bleeding with black-coloured stool”.

Eight of those patients had acquired steroids for the administration of COVID-19 signs, Dr Arora mentioned.

Six patients had a number of large abscesses in each lobes of liver of which 5 patients had unusually large abscess (greater than 8 cm), the most important being 19 cm in measurement, the physician mentioned.

“Three patients who had blood during stool discharge, showed ulcers in large intestine, which were detected by colonoscopy. Median duration between COVID-19 symptoms and diagnosis of liver abscess was 22 days. Thirteen out of fourteen patients were successfully treated with antibiotics, Metronidazole medications and drainage of pus from the liver,” Dr Arora added.

In this pandemic time, a excessive index of suspicion of such infections in the type of fever and ache in proper stomach deserves a well timed intervention in the type of an early prognosis and efficient medical remedy can successfully save uncalled distress and avoidable hospitalization in these patients, mentioned Dr Praveen Sharma, senior guide, gastroenterology, on the hospital.

“We believe that suppression of immunity by COVID-19 infection along with use of steroids to treat Covid infection per se, low index of suspicion for liver abscess and delay in treatment in patients recuperating from coronavirus infection probably led to development of multiple and large abscesses in liver,” Dr Arora mentioned.

Entamoeba histolytica is a typical parasite in international locations with poor sanitation providers. This parasite causes amoebiasis, an intestinal an infection that can also be referred to as amoebic dysentery, the docs mentioned.

After an an infection has occurred, the parasite could also be carried by the bloodstream from the intestines to the liver and causes liver abscess. (*14*) these abscesses are single and never very large and picked up early on routine ultrasonography of the stomach as part of work-up for fever and related signs in immunocompetent patients, they mentioned.

Poor diet, immunocompromised standing (like in HIV and most cancers patients) and steroid use predisposes patients to those infections by amoeba inflicting liver abscesses, docs mentioned.

Comments are closed, but trackbacks and pingbacks are open.